Alert archive / Illinois / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 16, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Jun 10, 2002, 6:20 PM CDT for DeKalb County, Illinois. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2002, 6:20 PM CDT (23:20 UTC)
- Expired
- Jun 10, 2002, 6:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County DeKalb County, IL
The radar
The Chicago radar (KLOT), 74 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 6:33 PM CDT | Thunderstorm Wind 50 E | De Kalb, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1152 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 668 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLOT 102320 SVRCHI ILC037-102345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHICAGO IL 620 PM CDT MON JUN 10 2002 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DE KALB COUNTY IN NORTH CENTRAL ILLINOIS * UNTIL 645 PM CDT * AT 616 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MALTA...OR ABOUT 5 MILES WEST OF DE KALB...MOVING NORTH AT 30 MPH. * THIS SEVERE THUNDERSTORM WILL BE NEAR... SYCAMORE AROUND 630 PM CDT AND KINGSTON AROUND 640 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING WINDS GREATER THAN 60 MILES AN HOUR. VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING. LAT...LON 4189 8893 4181 8878 4213 8862 4213 8890 NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:15 PM CDT, 3 hours 5 minutes earlier.
Area forecast discussion, Jun 10, 3:15 PM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 315 PM CDT MON JUN 10 2002 GOING FCST STILL ON TRACK. LATEST SATLT/RADAR LOOPS SHOW SMALL CLUSTERS OF TSTMS OVR ENTR RGN. AMS WILL BE TEMPORARILY STABILIZED BY PASG OF STGR STMS DUE TO OUTFLOW. HOWEVER... OVERALL SYNOPTIC PATN STILL SHOWS BROAD 30 TO 35 KT H85 FLO INTO RGN WITH PLENTY OF INSTABILITY JUST UPSTREAM. THEREFORE EXPECT OTHER TSTM CLUSTERS OVER CNTRL IL TO MIGRATE NWD INTO FA THIS EVE. BASED ON THIS AND ONGOING CONVECTION ACRS AREA WILL JUST GO WITH UNQUALIFIED MENTION OF SCTD TSTMS...MAIN EMPHASIS ON THIS EVE AS COMBINATION OF LOSS OF DIURNAL HEATING AND PASSAGE OF S/W NOW MOVG THRU RGN SHUD LIMIT DVLPMT LATER DURG THE NIGHT. BIG QUESTION DEALS WITH TUES/TUES NGT TIME FRAME. MODELS HAVE BEEN SOMEWHAT INCONSISTENT WITH FRONTAL TIMING...BUT SEEM TO BE ZEROING ON LATE TUES NGT-WED MRNG. AT ANY RATE EXPECT FRONTAL ACTIVITY TO BE SAGGING S OF CWA BY NOON WED FOLLOWED BY PARTIAL CLRG. WILL GO WITH LIKELY POPS FOR TUES NGT AS PER MAV GUID DUE TO HIGH DEGREE OF INSTABILITY AHD OF FRONT. ONLY LIMITING FACTOR APPEARS TO BE WIND PROFILES AS WK LO LVL RIDGE AXIS JUST TO SW OF RGN CONTINUES TO BE ADVERTIZED BY MDLS ON TUES AND TUES NGT. WILL MAKE LTL CHG TO RMNDR OF FCST AS INSTABILITY SHWRS APPEAR LIKELY GIVEN AVN FCST SOUNDINGS THUR AFTN AND PROBABLY FRI AFTN AS WELL. .CHI...NONE MERZLOCK
In the hours before
Local storm report, Jun 10, 5:48 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
548 PM CDT MON JUN 10 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM EVANSTON IL WIND DAMAGE
06/10/02 COOK 15 INCH DIAMETER TREE
LIMB FELL ON TWO PARKED
CARS. ONLY MINOR
DAMAGE. REPORTED BY
STORM SPOTTER.
0415 PM HAMPSHIRE IL WIND DAMAGE
06/10/02 KANE ONE SEMI AND A FEW CARS
BLOWN OFF ROUTE 20, 3/8
OF MILE WEST OF BIG
TIMBER ROAD. TREES AND
POWER LINES DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.
0435 PM BOLINGBROOK IL WIND DAMAGE
06/10/02 DUPAGE 2 TREES AND POWER LINES
DOWN. REPORTED BY HAM
RADIO OPERATOR.The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 3:26 PM CDT | Special Marine Warning | LOT | 64 min | |
| Jun 10, 3:26 PM CDT | Special Marine Warning | LOT | 64 min | |
| Jun 10, 3:26 PM CDT | Special Marine Warning | LOT | 64 min | |
| Jun 10, 6:07 PM CDT | Special Marine Warning | LOT | 53 min | |
| Jun 10, 6:07 PM CDT | Special Marine Warning | LOT | 53 min | |
| Jun 10, 6:38 PM CDT | Severe Thunderstorm Warning | LOT | Boone, Winnebago | 37 min |
| Jun 10, 6:52 PM CDT | Special Marine Warning | LOT | 53 min | |
| Jun 10, 6:52 PM CDT | Special Marine Warning | LOT | 53 min | |
| Jun 10, 6:52 PM CDT | Special Marine Warning | LOT | 53 min | |
| Jun 10, 6:52 PM CDT | Special Marine Warning | LOT | 53 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.